Arkansas, 2009

Flash Flooding in Arkansas, May 2, 2009

May 2, 2009 · NWS MEG · 2 events in 2 counties and zones

A cold front continued to move through the Midsouth during the day on May 2, 2009. Ongoing showers and thunderstorms from the evening continued into the overnight and morning hours before dying off.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$750,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A cold front continued to move through the Midsouth during the day on May 2, 2009. Ongoing showers and thunderstorms from the evening continued into the overnight and morning hours before dying off. These storms produced flash flooding. Redevelopment of thunderstorms occurred during the afternoon and evening hours and produced additional flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 2, 1:42 PM CST, 3 hours 18 minutes earlier.

Area forecast discussion, May 2, 1:42 PM CST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
242 PM CDT SAT MAY 2 2009

.DISCUSSION...

THREAT FOR HEAVY RAIN WILL CONTINUE THROUGH REST OF THE WEEKEND. A
STATIONARY FRONT WILL REMAIN OVER THE MIDSOUTH THROUGH SUNDAY
EVENING. TONIGHT...MODELS ARE IN GOOD AGREEMENT WITH THE DEVELOPMENT
OF SFC LOW IN THE VICINITY OF THE ARKLATEX REGION. LOW WILL TRACK
NORTHEAST ALONG FRONT. STATIONARY FRONT CURRENTLY STRETCHES FROM
NORTHWEST MISSISSIPPI TO MIDDLE TENNESSEE. THE DEVELOPMENT OF THE
LOW SHOULD PUSH THE FRONT BACK NORTH OF THE MEMPHIS METRO AREA. THIS
MOVEMENT BACK NORTH SHOULD BEGIN TO DIRECT THE MODERATE TO HEAVY
RAIN TOWARD NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL...AND
NORTHWEST TENNESSEE. HOWEVER UNTIL THE LOW DEVELOPS...THE HEAVIEST
RAIN WILL CONTINUE TO AFFECT NORTHWEST MISSISSIPPI AND EAST ARKANSAS
INTO SOUTHWEST TENNESSEE. LATEST RADAR IMAGES SHOW AN AREA OF RAIN
STRETCHING ALL THE WAY BACK TO OKLAHOMA. THIS RAIN WILL CONTINUE TO
TRACK EAST ALONG THE FRONT. EXPECT SOME LOCATIONS MAY PICK UP 4-5
INCHES TONIGHT ON TOP OF WHAT HAS FALLEN ALREADY TODAY. FLASH
FLOODING AND RIVER FLOODING WILL BE A CONCERN. AS FOR SEVERE WEATHER
POTENTIAL...SOME STORMS THAT PUSHED OUT OF NORTHWEST MISSISSIPPI
INTO NORTHEAST MISSISSIPPI HAVE GONE SEVERE. HAVE HAD A TORNADO
REPORT OUT OF LEE COUNTY MS. EXPECT NORTHEAST MISSISSIPPI TO
CONTINUE TO SEE THE POTENTIAL FOR SEVERE WEATHER.
ELSEWHERE...EXPECT RAIN AND CLOUD COVER TO HAVE DIMINISHED SEVERE
THREAT. LOWS WILL RANGE FROM THE MID 50S ACROSS NORTHEAST ARKANSAS TO
THE MID 60S ACROSS NORTHEAST MISSISSIPPI.

SUNDAY INTO SUNDAY NIGHT...LOW TRACKS NORTHEAST OF THE CWA AS FRONT
BEGINS TO PUSH SOUTHEAST. MODELS INDICATING ANOTHER SFC LOW MAY FORM
AND TRACK NORTHEAST ACROSS NORTHEAST MISSISSIPPI LATE SUNDAY
AFTERNOON INTO SUNDAY EVENING. EXPECT HEAVY RAIN TO CONTINUE FOR
AREAS NORTH OF THE FRONT. AGAIN...EXPECT SEVERE POTENTIAL TO BE
LIMITED TO MAINLY NORTHEAST MISSISSIPPI. THE ATMOSPHERE MAY BE TOO
WORKED OVER FOR ANY SEVERE STORMS ELSEWHERE. HIGHS WILL RANGE FROM
THE LOW 60S ACROSS NORTHEAST ARKANSAS TO THE MID 70S ACROSS
NORTHEAST MISSISSIPPI. LOWS SUNDAY NIGHT SHOULD BE IN THE 50S
EVERYWHERE.

MONDAY...MODELS DIFFER ON TIMING IN REGARDS TO THE EXIT OF THE
FRONT. THERE COULD STILL BE SOME LINGERING RAIN ACROSS NORTHEAST
MISSISSIPPI. ELSEWHERE...HIGH PRESSURE WILL BEGIN BUILDING INTO THE
REGION. HIGHS WILL BE IN THE UPPER 60S TO LOWER 70S.

MONDAY NIGHT INTO TUESDAY...HIGH PRESSURE WILL REMAIN OVER THE AREA.
EXPECT DRY CONDITIONS. HIGHS WILL RETURN TO NEAR NORMAL WITH
READINGS IN THE UPPER 70S. LOWS WILL BE IN THE 50S.

TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...NEW GFS HAS COME IN FASTER
WITH THE NEXT SHORTWAVE WHILE ECMWF CONTINUES TO SHOW THE SHORTWAVE
MOVING THROUGH THE AREA WEDNESDAY AND WEDNESDAY NIGHT. ECMWF HAS
BEEN CONSISTENT. HOWEVER FOR NOW WILL KEEP SMALL POPS FOR TUESDAY
NIGHT AND HIGHER POPS FOR WEDNESDAY AND WEDNESDAY NIGHT.

THURSDAY THROUGH END OF FORECAST PERIOD...MODELS DIVERGE ON
SOLUTIONS FOR END OF THE WEEK. ECMWF BRINGS BRIEF HIGH PRESSURE INTO
THE AREA FOR THURSDAY AND THURSDAY NIGHT. THE ECMWF THEN BRINGS A
FRONT INTO THE AREA FRIDAY THROUGH EARLY SATURDAY. HOWEVER...THE GFS
KEEPS POPS THROUGH THE ENTIRE PERIOD WITH SEVERAL UPPER LEVEL
DISTURBANCES MOVING THROUGH THE AREA. WILL LEAN TOWARD THE ECMWF FOR
NOW.

KRM

&&

.AVIATION...

18Z TAFS

A FRONT IS NEARLY STATIONARY ROUGHLY ALONG THE I-40 CORRIDOR ATTM.
ALONG AND NORTH OF THE FRONT... INCLUDING KMEM...KMKL AND KJBR
MVFR/IFR CONDS ARE WIDESPREAD IN HEAVY RAIN. SOUTH OF THE
FRONT...INCLUDING KTUP...CONDS ARE MVFR/VFR WITH SCATTERED TO
NUMEROUS SHRAS AND TSRAS. NOT MUCH CHANGE EXPECTED OVER THE NEXT
SEVERAL HOURS AS THE LARGE AREA OF PRECIP CONTINUES TO PUSH IN
FROM THE WEST. THERE MAY BE SOME IMPROVEMENT IN CONDS LATE THIS
AFTERNOON INTO THE EARLY EVENING AS SHORT TERM MODELS DO INDICATE
THIS CURRENT ROUND OF PRECIP TAPERING OFF SOME. HOWEVER...CONDS
WILL DETERIORATE ONCE AGAIN TONIGHT AS LOW PRESSURE DEVELOPS AND
MOVES ALONG THE FRONT RESULTING IN MORE HEAVY RAIN. AT KMEM...KMKL
AND KJBR NORTHERLY WINDS AT 5-10 MPH WILL BE SHIFTING TO EAST AND
THEN SOUTH AS THE LOW TRACKS THROUGH THE REGION TONIGHT. KTUP WILL
REMAIN SOUTHERLY AND INCREASE THROUGH THE PERIOD.

SJM

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  64  68  55  69 / 100 100  60  10
MKL  61  66  53  67 / 100 100  70  20
JBR  54  60  50  69 / 100  80  40  10
TUP  66  75  57  69 /  80  90  80  40

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR DUNKLIN-PEMISCOT.

MS...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR ALCORN-BENTON MS-
     COAHOMA-DESOTO-LAFAYETTE-MARSHALL-PANOLA-PRENTISS-QUITMAN-
     TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

TN...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR CARROLL-CHESTER-
     CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-
     HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-
     OBION-SHELBY-TIPTON-WEAKLEY.

&&
Hazardous weather outlook, May 2, 2:14 PM CST, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
314 PM CDT SAT MAY 2 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-032215-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
314 PM CDT SAT MAY 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO
TONIGHT ACROSS SOUTHWEST TENNESSEE AND MUCH OF NORTH MISSISSIPPI. THE
AREA AFFECTED IS GENERALLY ALONG AND EAST OF A LINE FROM
CHARLESTON MISSISSIPPI TO MILLINGTON TENNESSEE AND SOUTH OF A LINE
FROM MILLINGTON TENNESSEE TO SAVANNAH TENNESSEE. THE MAIN THREATS
ARE DAMAGING WINDS AND LARGE HAIL. ISOLATED TORNADOES ARE ALSO
POSSIBLE. THE MOST FAVORED TIME WILL BE BETWEEN THIS AFTERNOON AND
MIDNIGHT.

A FLASH FLOOD WATCH HAS BEEN ISSUED FOR ALL OF EAST ARKANSAS...THE
MISSOURI BOOTHEEL...WEST TENNESSEE...AND NORTH MISSISSIPPI
ALONG AND NORTHWEST OF A LINE FROM COFFEEVILLE TO IUKA. BETWEEN 4
AND 6 INCHES OF ADDITIONAL RAINFALL...LOCALLY MORE...IS EXPECTED
THROUGH THE WEEKEND.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY ACROSS EAST-
CENTRAL ARKANSAS...SOUTHWEST TENNESSEE AND NORTH MISSISSIPPI. THE
AREA AFFECTED IS GENERALLY ALONG AND SOUTH OF A LINE FROM WYNNE
ARKANSAS TO COVINGTON TENNESSEE TO LEXINGTON TENNESSEE. THE MAIN
THREATS ARE DAMAGING WINDS AND LARGE HAIL. IN ADDITION...ISOLATED
TORNADOES ARE POSSIBLE MAINLY ACROSS NORTH MISSISSIPPI.

A FLASH FLOOD WATCH HAS BEEN ISSUED THROUGH SUNDAY NIGHT FOR ALL
OF EAST ARKANSAS...THE MISSOURI BOOTHEEL...WEST TENNESSEE...AND
NORTH MISSISSIPPI ALONG AND NORTHWEST OF A LINE FROM COFFEEVILLE
TO IUKA. BETWEEN 4 AND 6 INCHES OF ADDITIONAL RAINFALL...LOCALLY
MORE...IS EXPECTED THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON INTO TONIGHT AND
AGAIN SUNDAY. SPOTTERS SHOULD RELAY REPORTS OF SEVERE WEATHER AND
FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN MEMPHIS.

KRM

In the hours before

Local storm report, May 2, 1:41 PM CST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
241 PM CDT SAT MAY 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     TORNADO          5 WNW MANTACHIE         34.34N 88.57W
05/02/2009                   LEE                MS   LAW ENFORCEMENT

            A POSSIBLE TORNADO TOUCHDOWN ON COUNTY ROAD 1451 NEAR
            EGGVILLE. A FEW POWERLINES AND TREES WERE KNOCKED DOWN. A
            COUPLE OF ALL TERRAIN VEHICLES WERE TOSSED AROUND.

0200 PM     TORNADO          2 N MANTACHIE           34.35N 88.49W
05/02/2009                   ITAWAMBA           MS   TRAINED SPOTTER

            MOTORIST REPORTED TORNADO PASSED OVERHEAD ON HWY 363

&&

MRM
Local storm report, May 2, 1:49 PM CST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
249 PM CDT SAT MAY 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     TORNADO          5 WNW MANTACHIE         34.34N 88.57W
05/02/2009                   LEE                MS   LAW ENFORCEMENT

            A POSSIBLE TORNADO TOUCHDOWN ON COUNTY ROAD 1451 NEAR
            EGGVILLE. A FEW POWERLINES AND TREES WERE KNOCKED DOWN. A
            COUPLE OF ALL TERRAIN VEHICLES WERE TOSSED AROUND.

0200 PM     TORNADO          2 N MANTACHIE           34.35N 88.49W
05/02/2009                   ITAWAMBA           MS   TRAINED SPOTTER

            MOTORIST REPORTED TORNADO ON HWY 363 A FEW TREES DOWN

&&

MRM
Local storm report, May 2, 2:20 PM CST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
320 PM CDT SAT MAY 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     TORNADO          5 WNW MANTACHIE         34.34N 88.57W
05/02/2009                   LEE                MS   LAW ENFORCEMENT

            A POSSIBLE TORNADO TOUCHDOWN ON COUNTY ROAD 1451 NEAR
            EGGVILLE. A FEW POWERLINES AND TREES WERE KNOCKED DOWN. A
            COUPLE OF ALL TERRAIN VEHICLES WERE TOSSED AROUND.

0200 PM     TORNADO          2 N MANTACHIE           34.35N 88.49W
05/02/2009                   ITAWAMBA           MS   TRAINED SPOTTER

            MOTORIST REPORTED TORNADO ON HWY 363 A FEW TREES DOWN

0200 PM     TORNADO          MANTACHIE               34.32N 88.49W
05/02/2009                   ITAWAMBA           MS   TRAINED SPOTTER

             TORNADO CAUSED SEVERAL LARGE OAK TREES TO FALL. CEDAR
            TREES BROKEN. SHED DEMOLISHED.ALL AT 524 MANTACHIE CREEK
            ROAD OFF HWY 371

&&

MRM
Local storm report, May 2, 3:04 PM CST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
404 PM CDT SAT MAY 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     TORNADO          5 WNW MANTACHIE         34.34N 88.57W
05/02/2009                   LEE                MS   LAW ENFORCEMENT

            A POSSIBLE TORNADO TOUCHDOWN ON COUNTY ROAD 1451 NEAR
            EGGVILLE. A FEW POWERLINES AND TREES WERE KNOCKED DOWN. A
            COUPLE OF ALL TERRAIN VEHICLES WERE TOSSED AROUND. TREES
            FELL ON 5 HOUSES. 1 INJURY.

&&

MRM
Local storm report, May 2, 3:05 PM CST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
405 PM CDT SAT MAY 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     TORNADO          5 WNW MANTACHIE         34.34N 88.57W
05/02/2009                   LEE                MS   LAW ENFORCEMENT

            A POSSIBLE TORNADO TOUCHDOWN ON COUNTY ROAD 1451 NEAR
            EGGVILLE. A FEW POWERLINES AND TREES WERE KNOCKED DOWN. A
            COUPLE OF ALL TERRAIN VEHICLES WERE TOSSED AROUND. TREES
            FELL ON 5 HOUSES. 1 INJURY.

0200 PM     TORNADO          2 N MANTACHIE           34.35N 88.49W
05/02/2009                   ITAWAMBA           MS   TRAINED SPOTTER

            MOTORIST REPORTED TORNADO ON HWY 363 A FEW TREES DOWN

0200 PM     TORNADO          MANTACHIE               34.32N 88.49W
05/02/2009                   ITAWAMBA           MS   TRAINED SPOTTER

             TORNADO CAUSED SEVERAL LARGE OAK TREES TO FALL. CEDAR
            TREES BROKEN. SHED DEMOLISHED.ALL AT 524 MANTACHIE CREEK
            ROAD OFF HWY 371

&&

MRM
Special weather statement, May 2, 3:29 PM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
429 PM CDT SAT MAY 2 2009

MSZ024-022215-
MONROE MS-
429 PM CDT SAT MAY 2 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTHERN MONROE COUNTY IN NORTHEAST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 4 MILES SOUTHEAST OF BINFORD AT 429 PM CDT...
MOVING NORTHEAST AT 25 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN MONROE COUNTY SHOULD MONITOR THIS STORM CLOSELY THIS
SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 515 PM CDT.

.A TORNADO WATCH ALSO REMAINS IN EFFECT FOR THE ALERT AREA.

The radar

The Memphis radar (KNQA), 110 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Phillips

When
May 2, 5:00 PM CST to 9:00 PM CST
Where
Phillips County, 2.44 mi NNW of Helena - West Helena to 2.03 mi ESE of Edgewood
Cause
Heavy Rain
Property damage
$500,000
Reported by
Law Enforcement
Coordinates
34.561, -90.610

Heavy rain produced flash flooding across portions of Phillips County including Helena-West Helena, Elaine, Marvell, Barton and Lake View. Numerous roads were closed and several homes were inundated with water. The police department in Marvell had three to four feet of water inside.

Flash Flood, Poinsett

When
May 2, 5:00 PM CST to 7:00 PM CST
Where
Poinsett County, 0.78 mi S of Trumann to 0.87 mi SSW of Trumann
Cause
Heavy Rain
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
35.669, -90.517

Heavy rain produced flash flooding in Trumann. Twenty four homes were flooded along Mulberry Drive.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2009Every state in 2009This day in weather historyWarnings in Arkansas, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172612, 176341.